Texas, 2018

High Wind in Texas, January 1, 2018

January 1, 2018 · NWS MAF · 1 event in 1 county or zone

Strong northeast gap winds occurred through Guadalupe Pass behind a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeast gap winds occurred through Guadalupe Pass behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 31, 9:31 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 9:31 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1031 PM CST Sun Dec 31 2017

DISCUSSION...

See 06Z Aviation Discussion below.

AVIATION...

Sfc obs show conditions slowly continue to improve as colder,
drier air pushes in, slowly raising cigs. Currently, MVFR cigs
prevail everywhere except KFST, which has come up to IFR. Models
suggest stratus clearing NNW-SSE overnight, w/all terminals VFR by
21Z Mon as sfc flow veers to SE.

PREV DISCUSSION... /issued 235 PM CST Sun Dec 31 2017/

DISCUSSION...As of 2:30 PM CST Sunday...as everyone knows by now
winter is definitely in the air.

The arctic airmass continues to deepen and move southwest.
Temperatures have been falling all day across the Low Rolling
Plains and the Permian Basin. Temps have also fallen in Alpine as
the airmass deepens. Even though Presidio is at a balmy
(relatively speaking) 70 degrees all indications are that the
arctic airmass will make it to the Rio Grande Valley by late
afternoon/evening.

Even though there could be a few snow flurries this afternoon
across the Low Rolling Plains and Permian Basin no accumulation is
expected. Have cancelled the Winter Weather Advisory for
Reeves...Pecos...and Terrell counties for tonight since freezing
drizzle is not expected. Continued the Winter Weather Advisory for
portions of Southwest Texas and the Guadalupes for tonight. There
could be freezing drizzle or light freezing rain/sleet due to
upslope flow and an upper level speed max moving across northern
Mexico. The southwest areas are in the LFQ of the speed max so
there could be enough lift for frozen precip. Even though the
Winter Weather Advisory ends by early morning models do indicate
the possibility of frozen precip New Years morning into the
afternoon for the southern tier of counties. The GFS and NAM are
more bullish than the ECMWF or what can be gleaned from the high-
res RAP13 and HRRR models. If necessary...later shifts can extend
the Winter Weather Advisory.

However...the big story this New Years Eve will be the very cold
temperatures tonight...breezy to windy conditions...and resulting
wind chills. Have expanded the Wind Chill Advisory to our
northern tier of counties (The Low Rolling Plains and the Northern
Permian Basin) where wind chills could drop to 5 to 10 below
zero. In the Guadalupe Mtns the wind chills could drop to between
10-15 below zero. Other locations in the Permian Basin could see
wind chill readings near zero degrees.

After another very cold day on New Years Day temps will start to
moderate slightly on Tuesday as the arctic airmass moves ENE.
Ridging along the West Coast will move east into the Intermountain
West by mid-week with NW flow aloft. Temps will edge up to near
normal on Wednesday (normal for MAF is 56) and above normal
through next weekend. It will be dry from Tuesday onward. Medium
range models are hinting at the ridge breaking down out beyond the
extended...however we have seen this song and dance plenty of
times (too many times) this month to place much...if any stock in
this solution.

Just to emphasize what is important for anyone traveling or being
outdoors tonight. Expect slippery roads in Southwest Texas and
the Guadalupe Mtns. Very cold wind chills are expected tonight
across the Permian Basin. Bitterly cold wind chills are possible
tonight in the in the Guadalupe Mtns and the Low Rolling
Plains/Northern Permian Basin. Make sure to bundle up if you are
outside tonight. Keep pets indoors as much as possible and take
precautions to avoid frozen water pipes.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     10  29  15  31 /   0  10   0   0
Carlsbad                       18  28  17  37 /  10  10   0   0
Dryden                         26  31  23  34 /  20  30   0  10
Fort Stockton                  16  28  21  35 /  10  10   0   0
Guadalupe Pass                 12  29  23  41 /  20  10   0   0
Hobbs                           9  28  12  31 /   0   0   0   0
Marfa                          22  34  22  47 /  20  10   0   0
Midland Intl Airport           11  27  15  32 /   0  10   0   0
Odessa                         12  27  15  31 /   0  10   0   0
Wink                           17  27  18  35 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 5 AM MST Monday for Guadalupe
     Mountains of Eddy County.

     Wind Chill Advisory until 8 AM MST Monday for Guadalupe
     Mountains of Eddy County-Northern Lea County.

TX...High Wind Warning until 5 AM MST Monday for Guadalupe Mountains.

     Winter Weather Advisory until 6 AM CST /5 AM MST/ Monday for Big
     Bend Area-Davis/Apache Mountains Area-Guadalupe Mountains-
     Marfa Plateau-Presidio Valley-Van Horn and Highway 54
     Corridor.

     Wind Chill Advisory until 9 AM CST /8 AM MST/ Monday for Borden-
     Dawson-Gaines-Guadalupe Mountains-Scurry.

&&

44/12/44
Hazardous weather outlook, Dec 31, 12:23 PM MST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
123 PM CST Sun Dec 31 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
123 PM CST Sun Dec 31 2017 /1223 PM MST Sun Dec 31 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning continues for the Guadalupe Pass until 3 PM CST
/2 PM MST/ for northeast winds of 40 to 50 mph with gusts to 58 mph
possible.

A Winter Weather Advisory will be in effect through tonight in the
the higher terrain and mountainous areas of southeast New Mexico and
southwest Texas. A combination of freezing drizzle, light snow, and
possibly sleet is possible overnight. Though no significant
accumulation of ice or snow is expected, roads could become slick.

A Wind Chill Advisory will also be in effect tonight for the northern
Permian Basin, northern Lea County, and the Guadalupe Mountains. Wind
chills are expected to range from 5 to 10 degrees below zero in much
of the advisory area with wind chills as low as 15 degrees below zero
in the Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Though light wintry precipitation is expected to end around sunrise
Monday, roads could remain slick in the higher terrain and mountains
of southeast New Mexico and southwest Texas.

A Wind Chill Advisory will continue for the northern Permian Basin,
northern Lea County and the Guadalupe Mountains until mid-morning
with wind chill values of 5 to 10 degrees below zero expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

05

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 1, 12:00 AM MST to 3:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726482.